Colorado, 2005

Hail and Damaging Wind in Colorado, April 20 to 21, 2005

April 20 to 21, 2005 · NWS BOU · 46 events in 10 counties and zones

45 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
46

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Apr 20, 2:00 PM MST, 2 hours 10 minutes earlier.

Area forecast discussion, Apr 20, 2:00 PM MST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
300 PM MDT WED APR 20 2005

.SHORT TERM...STG INVERSION NR THE SFC HAS PUT THE BRAKES ON
TSTMS THUS FAR THIS AFTERNOON.  STG ELY FLOW WITH STGR THAN EXPECTED
SFC GRADIENTS TO OUR NORTHEAST HAS KEPT THE LOW STUFF STREAMING
INTO THE AREA FROM THE EAST.  TEMPS HAVE BEEN STUCK IN THE 40S
WHILE TEMPS IN THE LWR TO MID 50S ARE NECESSARY TO REACH CONVECTIVE
TEMPS BASED ON RAISING A PARCEL FM THE SURFACE.  MID LEVEL INVERSIONS
ARE STREGTHENING BASED ON RECENT ACARS SNDGS NEAR DENVER.  THIS IS
ALL SUPPORTED BY THE FEW SHORT-LIVED CUMULUS WEVE SEEN DVLP THIS
AFTN.  STILL...CANNOT DISCOUNT THE POSSIBILITY OF SOME STORMS THIS
EVENING DUE TO A STG AREA OF LIFT EVIDENT ON THE DIV-Q OMEGA GRIDS.
THIS AREA WAS ABLE TO SPAWN SOME STORMS ON THE WEST SLOPE THIS
MRNG...SO ONCE THIS AREA ROTATES INTO OUR AREA...SOME A FEW STORMS
WL PRBLY ERUPT NR THE WY BORDER.  BASED ON GOOD DIRECTIONAL SHEAR
NR THE SFC...A COUPLE OF SVR STORMS PSBL...BUT NO LONGER ANTICIPATING
A WDSPRD EVENT.  WL RMV SVR WORDING IN UPCOMING ZONES AND GRAPHICAL
FORECAST PRODUCTS.

TMRW SHUD BE DRIER AS FLOW ALF AND AT THE SFC BECOMES QUITE STG FM
THE NW.  MDL CROSS SECTIONS INDG STG SUBSIDENCE ALG LEE SIDE OF MTNS
AND WL RMV ALL POPS FM THE PLAINS...EXCEPT LARIMER COUNTY WHICH
OFTEN GETS A FEW SHWRS FM STG NW FLOW ALF.  TEMPS WL REBOUND INTO
THE LWR 60S OVR MOST AREAS WHICH IS ABOUT NORMAL FOR THIS TIME OF
YEAR.  SOME MTN SHRASN PSBL...BUT NOTHING TOO SUBSTANTIAL.

.LONG TERM...MODELS SHOW AN UPPER CLOSED LOW OVER CENTRAL NEBRASKA
THURSDAY EVENING PUSHING EASTWARD.  WEST-NORTHWESTERLY FLOW ALOFT IS
PROGGED OVER THE CWA FROM THURSDAY NIGHT WELL INTO SATURDAY AS AN
UPPER RIDGE AXIS PUSHES SLOWLY OUR WAY.  THIS RIDGE AXIS MOVES OVER
US SATURDAY NIGHT INTO EARLY SUNDAY.  THE QG VERTICAL VELOCITY
FIELDS SHOW WEAK DOWNWARD MOTION FOR THE FORECAST AREA THURSDAY
NIGHT THROUGH EARLY SATURDAY AFTERNOON.  BY SATURDAY NIGHT/SUNDAY
MORNING UPWARD MOTION IS PROGGED.  THE LOW LEVEL PRESSURE AND WIND
FIELDS HAVE DECENT NORTHWESTERLY BOUNDARY LAYER FLOW PROGGED FOR THE
FORECAST AREA THURSDAY NIGHT...THEN SOME UPSLOPE FRIDAY AFTERNOON
AND EVENING.  CROSS SECTIONS SHOW FAIRLY DECENT MOISTURE THURSDAY
NIGHT INTO FRIDAY FOR MOST AREAS...THEN ITS PRETTY DRY THROUGH
SATURDAY NIGHT.  CONCERNING INSTABILITY...THERE IS NO CAPE TO BE
FOUND IN THE PLAN VIEW OR ON FORECAST SOUNDINGS THURSDAY NIGHT
THROUGH SATURDAY.  CROSS SECTIONS SHOW FAIR AT BEAST POTENTIAL
INSTABILITY THROUGH THESES PERIODS.  LAPSE RATES ARE NOT VERY STEEP
EITHER.  THE NEXT TIME ANY THETA-E AXIS GETS INTO THE FORECAST AREA
IS SATURDAY NIGHT/SUNDAY AND ITS PROGGED OVER CENTRAL COLORADO.
THE ONLY POPS WILL BE THURSDAY NIGHT IN THE HIGH MOUNTAINS...AND
ONLY LIMITED IN SATURDAY FOR SNOW SHOWERS.   FOR TEMPERATURES...
THICKNESS GRIDS HAVE ABOUT 1 TO 3 C COOLER THEN THURSDAY.  BY
SATURDAY A 4 TO 6 C WARM-UP IS INDICTED.

FOR THE LAST FOUR DAYS...SUNDAY THROUGH WEDNESDAY...THE MAJORITY OF
THE MODELS  HAVE A WEAK UPPER TROUGH/CLOSED LOW IN THE VICINITY
SUNDAY AND MONDAY.  ON TUESDAY AND WEDNESDAY WEAK UPPER RIDGING IS
OVER THE FORECAST AREA WITH NORTHWESTERLY FLOW ALOFT PROGGED.  THERE
IS ENOUGH MOISTURE AND SYNOPTIC SCALE ASCENT TO GO WITH OR LEAVE
POPS GOING IN MOST AREAS THROUGH TUESDAY.  TEMPERATURES LOOK TO BE
AT OR JUST UNDER SEASONAL NORMALS.

&&

.BOU...NONE.

&&

RK2
Hazardous weather outlook, Apr 20, 9:58 AM MST, 6 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1058 AM MDT WED APR 20 2005

COZ030>051-211200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1058 AM MDT WED APR 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

STABLE CONDITIONS NEAR THE SURFACE WILL CONTINUE TO DELAY THE
DEVELOPMENT OF THUNDERSTORMS THIS MORNING.  HOWEVER...BY MID TO LATE
AFTERNOON...A DISTURBANCE OVER WESTERN COLORADO WILL MOVE INTO THE
AREA WHICH WILL ENABLE THE LOWER ATMOSPHERE TO BECOME UNSTABLE.  DUE
TO STRONG SHEAR AND MOISTURE ALOFT...THE STAGE WILL BE SET FOR SOME
SEVERE THUNDERSTORM ACTIVITY.  SOME STORMS WILL BE CAPABLE OF
PRODUCING LARGE HAIL AND EVEN A BRIEF TORNADO.  AT THIS TIME...IT
APPEARS THE GREATEST THREAT OF SEVERE WEATHER WILL OCCUR NEAR THE
WYOMING BORDER FROM LARIMER COUNTY ALL THE WAY TO SEDGWICK COUNTY.
DUE TO THE FOG AND LOW CLOUDS...THE STORMS WILL NOT OCCUR UNTIL 5 PM
OR SO THIS EVENING.  THE STORMS WILL END BEFORE MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE NEXT DECENT CHANCE OF PRECIPITATION FOR THE FORECAST AREA WILL
BE SUNDAY.  THESE FAVORABLE CONDITIONS WILL CONTINUE INTO TUESDAY.
SO SCATTERED TO ISOLATED SHOWERS AND THUNDERSTORMS ARE FORECAST FOR
ALL THE FORECAST AREA SUNDAY THROUGH TUESDAY.  THE HIGHER MOUNTAINS
COULD SEE SNOW SHOWERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 5 PM.

The radar

The Denver radar (KFTG), 26 km away, was scanning. The volume nearest the first event began at 23:07 UTC.

Open the radar archive at this moment

Event by event

45 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Adams

When
April 20, 4:10 PM MST
Where
Adams County, 6 mi S of Brighton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.900, -104.817

Hail, Jefferson

When
April 20, 4:40 PM MST
Where
Jefferson County, 5 mi SSW of Lakewood
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.667, -105.133

Hail, Adams

When
April 20, 4:40 PM MST
Where
Adams County, 4 mi S of Strasburg
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.667, -104.300

Hail, Elbert

When
April 20, 4:51 PM MST
Where
Elbert County, 11 mi NNE of Elizabeth
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.500, -104.517

Hail, Arapahoe

When
April 20, 5:02 PM MST
Where
Arapahoe County, 5 mi SW of Byers
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.667, -104.283

Hail, Adams

When
April 20, 5:10 PM MST
Where
Adams County, Strasburg
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.717, -104.300

Hail, Adams

When
April 20, 5:19 PM MST
Where
Adams County, 10 mi E of Bennett
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.750, -104.250

Hail, Arapahoe

When
April 20, 5:25 PM MST
Where
Arapahoe County, 6 mi WSW of Byers
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.683, -104.317

Hail, Arapahoe

When
April 20, 5:25 PM MST
Where
Arapahoe County, Byers
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
39.717, -104.217

Hail, Arapahoe

When
April 20, 5:47 PM MST
Where
Arapahoe County, 2 mi SSE of Byers
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.683, -104.200

Hail, Elbert

When
April 20, 5:50 PM MST
Where
Elbert County, 13 mi NE of Agate
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.600, -103.783

Hail, Arapahoe

When
April 20, 6:03 PM MST
Where
Arapahoe County, Deer Trail
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.617, -104.050

Hail, Weld

When
April 20, 6:04 PM MST
Where
Weld County, 7 mi SE of Ft Lupton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.017, -104.700

Hail, Arapahoe

When
April 20, 6:06 PM MST
Where
Arapahoe County, 1 mi S of Deer Trail
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.600, -104.050

Hail, Elbert

When
April 20, 6:21 PM MST
Where
Elbert County, 12 mi NE of Kiowa
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.467, -104.300

Hail, Jefferson

When
April 20, 6:22 PM MST
Where
Jefferson County, 4 mi SW of Golden
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.717, -105.267

Hail, Denver

When
April 20, 6:24 PM MST
Where
Denver County, Denver Intl Arpt
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.767, -104.883

Hail, Jefferson

When
April 20, 6:25 PM MST
Where
Jefferson County, Golden
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.750, -105.217

Hail, Weld

When
April 20, 6:30 PM MST
Where
Weld County, 5 mi NE of Hudson
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.117, -104.567

Hail, Weld

When
April 20, 6:33 PM MST
Where
Weld County, 2 mi N of Keenesburg
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.133, -104.517

Hail, Adams

When
April 20, 6:42 PM MST
Where
Adams County, 2 mi NNW of Barr Lake
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.983, -104.800

Hail, Adams

When
April 20, 6:46 PM MST to 6:52 PM MST
Where
Adams County, 37 mi ENE of Bennett
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.950, -103.783

Hail, Elbert

When
April 20, 6:58 PM MST
Where
Elbert County, 14 mi NE of Kiowa
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.500, -104.283

Hail, Washington

When
April 20, 6:58 PM MST
Where
Washington County, 6 mi NNW of Last Chance
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.817, -103.633

Hail, Washington

When
April 20, 7:04 PM MST
Where
Washington County, 8 mi N of Last Chance
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.850, -103.583

Hail, Washington

When
April 20, 7:07 PM MST
Where
Washington County, 5 mi NE of Last Chance
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.783, -103.517

Hail, Washington

When
April 20, 7:08 PM MST
Where
Washington County, 11 mi N of Last Chance
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.900, -103.583

Hail, Washington

When
April 20, 7:12 PM MST
Where
Washington County, 3 mi S of Woodrow
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.933, -103.583

Hail, Washington

When
April 20, 7:16 PM MST
Where
Washington County, 3 mi N of Last Chance
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.783, -103.583

Hail, Morgan

When
April 20, 7:20 PM MST
Where
Morgan County, 21 mi SE of Ft Morgan
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.033, -103.517

Hail, Adams

When
April 20, 7:20 PM MST
Where
Adams County, 10 mi NNW of Bennett
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.883, -104.500

Hail, Washington

When
April 20, 7:25 PM MST
Where
Washington County, 7 mi N of Lindon
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.833, -103.400

Hail, Washington

When
April 20, 7:28 PM MST
Where
Washington County, 11 mi WSW of Elba
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.850, -103.383

Hail, Washington

When
April 20, 7:38 PM MST
Where
Washington County, 18 mi S of Akron
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.900, -103.200

Hail, Washington

When
April 20, 7:50 PM MST
Where
Washington County, 10 mi E of Elba
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.917, -103.000

Hail, Washington

When
April 20, 7:50 PM MST
Where
Washington County, 9 mi SSW of Akron
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.050, -103.267

Hail, Washington

When
April 20, 7:52 PM MST
Where
Washington County, 3 mi NW of Elba
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.950, -103.217

Hail, Washington

When
April 20, 7:57 PM MST
Where
Washington County, 11 mi SE of Akron
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.050, -103.050

Hail, Washington

When
April 20, 7:58 PM MST
Where
Washington County, 6 mi SE of Akron
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.100, -103.117

Hail, Washington

When
April 20, 8:06 PM MST
Where
Washington County, 34 mi E of Woodrow
Measured
4.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.983, -102.933

Hail, Washington

When
April 20, 8:12 PM MST
Where
Washington County, 9 mi S of Otis
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.017, -102.950

Hail, Washington

When
April 20, 8:17 PM MST
Where
Washington County, 6 mi ESE of Otis
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.117, -102.850

Hail, Washington

When
April 20, 8:23 PM MST
Where
Washington County, 14 mi S of Otis
Measured
2 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.950, -102.950

Hail, Washington

When
April 20, 8:45 PM MST
Where
Washington County, 8 mi E of Last Chance
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.733, -103.433

Hail, Phillips

When
April 20, 10:09 PM MST
Where
Phillips County, 14 mi SE of Holyoke
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.433, -102.117

Thunderstorm Wind, Logan

When
April 21, 12:27 AM MST
Where
Logan County, Crook
Measured
62 kt (71 mph) measured gust
Reported by
AMATEUR RADIO
Coordinates
40.850, -102.800

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5444430, 5444431, 5445205, 5444432, 5444433, 5445206, 5444434, 5444435, 5445207, 5445208, 5444436, 5445209, 5444437, 5445210, 5445211, 5444438, 5445212, 5445213, 5445214, 5445215, 5445216, 5444439, 5444440, 5445217, 5444441, 5444547, 5445218, 5445219, 5445220, 5444992, 5445221, 5445222, 5445223, 5445224, 5445225, 5445226, 5445227, 5445228, 5445229, 5445230, and more.